Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Birmingham, AL

June 6, 2005Calhoun County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 6, 2005, 3:55 PM CDT for Calhoun County, Alabama. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 3:55 PM CDT (20:55 UTC)
Expired
Jun 6, 2005, 5:30 PM CDT
In force
95 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Calhoun County, AL

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 062056
FFWBMX
ALC015-062230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF PIEDMONT

* UNTIL 530 PM CDT

* AT 353 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
OVER THE ROADS...WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN 
EXPECTED BETWEEN 355 AND 530 PM. THE CLUSTER OF STRONG THUNDERSTORMS 
WAS LOCATED ABOUT 6 MILES NORTH OF JACKSONVILLE...OR ABOUT 8 MILES 
WEST OF PIEDMONT...MOVING NORTHEAST AT 20 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3378 8589 3380 8563 3386 8565 3393 8555
      3396 8569 3392 8575 3393 8585

$$

STEFKOVICH
1 follow-up statement
000 
WGUS74 KBMX 062134
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT MON JUN 6 2005

ALC015-062230-
CALHOUN AL-
432 PM CDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM CDT FOR NORTHEASTERN
CALHOUN COUNTY...

AT 424 PM CDT...THE STRONG THUNDERSTORMS THAT HAD PRODUCED WATER 
OVER ROADS IN THE NORTHERN PART OF THE COUNTY HAVE NOW MOVED OUT OF 
THE COUNTY.  HOWEVER...LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 
5 PM...WHICH WILL ONLY ADD PROBLEMS TO THE HEAVY RAIN THAT HAS 
ALREADY OCCURRED.
.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3378 8589 3380 8563 3386 8565 3393 8555
      3396 8569 3392 8575 3393 8585

$$

JPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:35 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 6, 2:35 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON JUN 6 2005

.SHORT TERM...(TONIGHT - THURSDAY NIGHT)

ONGOING SCATTERED PULSE THUNDERSTORMS OVER THE STATE THIS
AFTERNOON.  HEAVY RAINFALL WITH SOME REPORTS OF PEA TO NICKEL SIZE
HAIL MIXED IN.

SIMILAR PATTERN TO CONTINUE THROUGH THE SHORT TERM...AS SEVERAL
UPPER LEVEL IMPULSES MOVE ACROSS THE AREA.  PLENTY OF MOISTURE AND
DAYTIME INSTABILITY WILL CREATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS.  HIGHS 85 TO 90 WITH LOWS NEAR 70.

.LONG TERM...(FRIDAY - MONDAY)

GFS DEVELOPS A VERY BROAD UPPER LOW OVER THE NORTHERN GULF OF
MEXICO BY FRIDAY...SOMEWHAT SANDWICHED BETWEEN THE BERMUDA HIGH
AND SOUTHWESTERN HIGH.  LATEST 12 GFS INDICATES THIS AREA OF LOWER
HEIGHTS WILL BE OVER OR AT LEAST NEAR THE AREA THROUGH THE
WEEKEND, SO FIND IT HARD NOT TO GO WITH CLIMATOLOGY FOR POPS.
TEMPS SHOULD ALSO BE NEAR AVERAGE, MAYBE SLIGHTLY ABOVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  86  67  84 /  30  50  40  50
ANNISTON    70  85  68  84 /  30  50  40  50
BIRMINGHAM  70  85  69  84 /  30  50  40  50
TUSCALOOSA  70  86  70  87 /  40  50  40  50
CALERA      69  85  69  85 /  40  50  40  50
AUBURN      68  87  68  86 /  30  50  40  50
MONTGOMERY  71  87  71  88 /  40  50  40  50
TROY        71  87  70  89 /  50  50  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/88
Hazardous weather outlook, Jun 6, 2:35 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON JUN 6 2005

ALZ011>015-017>050-071030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
235 PM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE FORECAST
AREA THROUGH 9 PM.  SOME OF THESE STORMS WILL BE STRONG TO
LOCALLY SEVERE...CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50
MPH.  THE THUNDERSTORMS WILL BE FAIRLY SLOW MOVING...SO LOCALIZED
HEAVY RAINFALL IS ALSO EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 3:29 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT MON JUN 6 2005

ALZ037-062115-
TALLAPOOSA-
329 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
415 PM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BARNESVILLE...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BARNESVILLE AND CAMP
HILL THROUGH 415 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. ALSO...STRONG
GUSTY WINDS THAT CAN BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Jun 6, 3:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 E CORINTH             33.46N 85.52W
06/06/2005                   RANDOLPH           AL   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED LARGE TREE DOWN ON COUNTY ROAD 22
            NEAR FOLSOM.

&&

STEFKOVICH
Local storm report, Jun 6, 3:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
06/06/2005                   JEFFERSON          AL   EMERGENCY MNGR

            FINLEY BLVD, 28TH AND 30TH ST, 43RD AVE UNDER WATER.
            VALLEY CREEK AT CENTER ST. NEAR BANKFULL.

0315 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
06/06/2005                   JEFFERSON          AL   EMERGENCY MNGR

            FINLEY BLVD, 28TH ADN 30TH ST, 43RD AVE UNDER WATER.
            VALLEY CREEK AT CENTER ST NEAR BANKFUL

&&

STEFKOVICH
Local storm report, Jun 6, 3:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME FOR FLOODING...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
06/06/2005                   JEFFERSON          AL   EMERGENCY MNGR

            FINLEY BLVD, 28TH AND 30TH ST, 43RD AVE UNDER WATER.
            VALLEY CREEK AT CENTER ST. NEAR BANKFULL.

&&

STEFKOVICH
Local storm report, Jun 6, 3:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     SNEAD                   34.12N 86.39W
06/06/2005                   BLOUNT             AL   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTE TREES AND POWER LINES DOWN.

&&

STEFKOVICH
Special weather statement, Jun 6, 3:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT MON JUN 6 2005

ALZ015-062145-
WALKER-
355 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 445 PM
CDT...

...LOCALLY HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES EAST OF CARBON HILL...MOVING NORTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARBON HILL AND
NAUVOO THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING...WITH SMALL
PEA SIZE HAIL. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING
AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING
WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED
WITH WATER OF UNKNOWN DEPTH. ALSO...NUMEROUS LIGHTNING STRIKES ARE
OCCURRING WITH THESE STORMS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:34 PM CDTFlash Flood WarningBMXJefferson116 min
Jun 6, 1:34 PM CDTSevere Thunderstorm WarningBMXTalladega45 min
Jun 6, 2:04 PM CDTSevere Thunderstorm WarningBMXBlount26 min
Jun 6, 2:15 PM CDTSevere Thunderstorm WarningBMXBullock45 min
Jun 6, 2:25 PM CDTFlash Flood WarningBMXJefferson95 min
Jun 6, 2:48 PM CDTSevere Thunderstorm WarningBMXRandolph42 min
Jun 6, 2:53 PM CDTSevere Thunderstorm WarningBMXElmore44 min
Jun 6, 3:06 PM CDTSevere Thunderstorm WarningBMXTuscaloosa16 min
Jun 6, 4:07 PM CDTSevere Thunderstorm WarningBMXWalker24 min
Jun 6, 4:25 PM CDTSevere Thunderstorm WarningBMXWinston44 min
Jun 6, 4:26 PM CDTFlash Flood WarningBMXWalker94 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.